Follow
Share

My dad is 85. Has a lot of health issues, had a stroke 3 years ago from which he recovered totally, has Parkinson's Disease (not the shaky kind, the kind that affects balance, etc), type 2 diabetes, congestive heart failure and kidney issues. Up until Christmas Day he was doing great even with all this, very independent, living at home with only a part-time caregiver that helped with household chores, meds, dr apts, etc. Mainly to help me help him because I am a mom with a 12-year-old daughter that needs me and I am an only child - my mom died over a year ago, so it was only me caring for my dad. My p/t caregiver is a Godsend, she is fabulous with my dad.


On Xmas day, my dad woke up in middle of night vomiting and having bad stomach pains. Called me later that morning, we thought stomach bug, because it's been going around. So he did not come to Xmas celebrations at our other family that day but rested. We visited him that evening and aside from still having bad stomach pains, he was ok. Pain continued next day and we got dr apt for following day - ended up in ER that night because of high WBC and bad kidney function. Turns out, it was his gallbladder - he had a stone blocking a duct and it was infected and inflamed. Admitted him to hospital while they waited to decide on surgery - he was on bloodthinner and needed to be off 3 days, after 3 days surgeon decided because of his other health issues and poor kidney function it was too risky for surgery so instead they placed a t-tube and drain in gallbladder to stay for 6 weeks and then we will revisit surgery issue. He was in the hospital a week and was very confused while there - please note, my dad is sharp, has no dementia and never memory problems EVER even after his stroke. In the hospital, he was confused a lot but I know they had him on morphine some for pain so I chalked it up to that. Once discharged he went to a rehab facility to further recover and do PT to get his strength back - he can walk pretty well with a can or walker before this.


Well, our choices of rehab were limited and we did not get to return to where my dad went after his stroke 3 yrs ago, which was wonderful. Instead we were sent to the REHAB FROM HELL. It has been a horrible experience, I could go on and on about everything they've done wrong or neglected to do but I won't bore you. Mainly, once there, he declined A LOT. He was weak, only wanting to sleep, very weak, coughing terribly with mucus coming up and still confused. Had the t-tube rechecked and all was fine with it and infection was going away - he'd been on antibiotics in hospital on IV and was on oral once at rehab.


After several days of my caregiver and I seeing him decline, I took him to the doctor. Turns out, the rehab had been neglecting to give him his Torsemide (diuretic) for his congestive heart failure. It was on discharge papers med list, they just didn't give it to him. The dr did xrays and bloodwork to rule out pneumonia and it was negative. So dr says him not having this med could be the cause of all these symptoms and this worsening state. The Torsemide was just restarted yesterday and I raised hell to them about it. I am so mad! He could've died!


He will be discharged on Friday and the insurance is calling me saying the rehab is reporting he's very confused and has memory issues so he needs round-the-clock care at home. Mind you, he never ever had these issues until 2 weeks ago (they had also stopped this drug briefly in the hospital but restarted it before discharge). So I feel like the rehab is giving his insurance this info not realizing this acute confusion may be due to the congestive heart failure medication being discontinued neglectfully by rehab staff.


My question is - has anyone's LO experienced confusion from congestive heart failure and did it improve once properly treated? I am worried this is permanent. I am arranging for my caregiver to work more hours and getting 2 other caregivers for when he gets home but I am wondering if it will be necessary long term or could all of these symptoms, especially the confusion improve once he's back on the med for a while?


I am so upset at this horrible place and plan to report them to state at very least.


Anyone have anything similar they experienced with their elderly LO?
thank you

This question has been closed for answers. Ask a New Question.
Give him a little time. Hospital delirium could be a factor, as well as less oxygen to his brain from CHF and the trauma of a really bad infection, surgical placement of the drain (did he have anesthesia during this procedure?). While it is certainly a factor, I don’t think the missed dose it inself is the culprit. His doctor said it “could” be why the change in mental status but wasn’t certain.
There’s a lot going on with him - system wide, not just his CHF.
My guess too is that he isn’t taking too much in thus the diuretic could have hurt him further and dehydrated him, as some of his symptoms can be due to dehydration, especially if you said the med was held at the hospital as well.  Kidney function affected as well. 
It’s hard when our parents are sick , & your dad’s case is very complicated.
Keep being vigilant but give him a few more weeks to bounce back. Also realize that he may never be the same as he was prior to this episode & plan accordingly.
Good luck to you!
Helpful Answer (4)
Report

The infection, the morphine, the systemic oedema - OHMYGOD did you make a good catch!!!

I have to say, I admire your forbearance. I'd be too apoplectic to speak.

Take deep breaths. God willing, given that there are very, very clearly identifiable causes for your father's current mental setbacks, once the infection is cleared, his gallbladder issues are sorted out, barring any further infections (his bathroom routines, eating, bowel habit - just everything must have been knocked out of kilter so he is extra vulnerable for now), it seems reasonable to *hope* (rather than expect, perhaps) that the situation will be retrievable.

The failure to give his prescribed diuretic looks a lot like negligence; and I think it might help your negotiations with the insurers if you had a formal complaint lodged.

CAVEAT: check that the hospital did not suspend the diuretic because he was dehydrated and his electrolytes were all over the place, then fail to cancel the suspension later on once he'd improved. His normal prescription would not have been altered, but if his notes did not include an order to restart the Torsemide rehab would have "obeyed the last instruction." You need to check exactly what was in his notes, not just his prescription. Certainly some bugger dropped the ball but make sure you've got the right culprit.

So, we're - where are we - two coming up for three weeks from the onset of the horrible stomach bug, followed by this very bumpy ride. Far too early after an acute crisis for anyone to be making radical changes to his ongoing care plan - you should at least be able to insist on a reasonable recovery period.

Poor love bun! He must feel as weak as a kitten after all that. Well done to you, I wish you every success from here.
Helpful Answer (5)
Report

Could be hospital confusion/delerium. My Dad had episodes of that when he was in hospital last year for worsening CHF. But blood supply & oxygen to the brain is affected with CHF. My Dad has also had 1 stroke & 2 heart attacks & type 2 diabetes with insulin.
Helpful Answer (1)
Report

It is most likely hospital induced delirium. Look it up. It happens a lot with older folks. My Father, who is 95 and has no dementia had it almost every time he was hospitalized after age 70. He's been fortunate that he's been able to recover from it and it only took a couple weeks each time - typically when is normal strength was returning. My Mother had it too after knee surgery at age 75 and it took her 6 months to fully recover her cognitive skills.
Helpful Answer (1)
Report

You've been a good advocate for your dad - what if you hadn't seen the decline and taken him to the doctor?

It is disturbing the facility didn't have a care plan meeting with you soon after his arrival and review his meds

I hope your dad does better at home and can have the needed gallbladder surgery
Helpful Answer (1)
Report

From the Internet;
"Another possible symptom of CHF is mental confusion brought on by inadequate circulation of blood to and from the brain. This mental confusion may manifest itself as anxiety, irritability, depression and/or in difficulty concentrating or remembering."

I would think that, after a few days, his memory would improve, once he's back in equilibrium.

It is pretty bad that they overlooked (forgot, etc.) the Furosemide (Lasix). He can't get rid of the fluid and it just backs up.

I'd be more than angry too. Take it up with his doctor, the director of the
rehab and any governing board for patients rights.
Helpful Answer (3)
Report

Dad went to the hospital from a fall. After surgery went to rehab. Then home. Continued to decline at home. The loss of his partner forced him to leave his home and move in with me. Two more falls (at my home) landed him in the hospital, then rehab, then memory care. It seemed that with each 'incident' there was some recovery, but never back to where he was prior to the 'incident.' I believe it was all just the normal progression of his condition.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.